GRACE :: Blood Cancers
Denise Brock

Blood Cancers Video Library: What are the risks and benefits of both ibrutinib and Idelalisib

Share
download as a pdf file Download PDF of this page

GRACE CVL Logo 1400x1400 v03c ffb266 Blood

GRACE joined a number of top faculty in the area of hematology in Whistler BC, for the 3rd Annual Summit on Hematologic Malignancies.  Jacqueline Barrientos, MD, is Attending Physician at the Chronic Lymphocytic Leukemia (CLL) Research & Treatment Program of the Division of Hematology and Medical Oncology Department of Medicine, in the North Shore LIJ Cancer Institute in Lake Success, New York.  Dr. Barrientos talks with GRACE about the risks and benefits of drugs such as ibrutinib and idelalisib, and the very different toxicity profiles of each drug.

 

 

We invite you to watch this and other videos from our Blood Cancers Library Video collection

Stay tuned for more educational videos soon to come!

 

 

 


 

Please feel free to offer comments and raise questions in our Discussion Forums.


TRANSCRIPT 

Download Transcript

Chronic Lymphocytic Leukemia

and Non-Hodgkin Lymphoma

What are the Risks and benefits of ibrutinib and idelalisib

Jacqueline Barrientos, MD., Attending Physician

Chronic Lymphocytic Leukemia Research and Treatment Program of the division of Hematology and Medical Oncology,

Department of Medicine, North Shore LIJ Cancer Institute, Lake Success, New York

 

Let’s talk about the risks and benefits of drugs such as ibrutinib and idelalisib. There are very different toxicity profiles for both drugs. They work similarly and if you were blinded and you didn’t know what you were getting, probably you would feel the same immediately, because the drugs work very rapidly melting your lymph nodes and your energy level can feel just a little bit better because you have less lymphadenopathy. But the toxicity profile is pretty clear after a while. With ibrutinib you may notice commonly diarrhea early on which usually lasts for about two or three months in about 50 percent of the patients. The diarrhea or dyspepsia or GI disturbances are limited; very rarely you need to be hospitalized. For the most part your body gets used to taking an oral drug.

The diarrhea that you see with idelalisib is very different. It usually doesn’t happen at the beginning of the therapy; it happens on average, in all the cases that we evaluated, the time that it took to develop the diarrhea was seven months. This diarrhea is different because, if untreated, you can actually develop a severe colitis and the colitis can lead to perforation and you could actually die if you don’t treat it soon enough or acknowledge that this is a different type of diarrhea.

We don’t understand why this diarrhea is different but with idelalisib, if you develop this severe colitis, which can mean up to 20 times of going to the bathroom in one day, and become severely dehydrated, you need to start steroids immediately. The steroids will help your body control this autoimmune complication. We are not certain why certain people get it and why some people don’t. We have some patients who have been on the drug idelalisib for over four years and have never gotten it. But I have other patients that are elderly and frail that have gotten it a couple of months into therapy. So we don’t really know who or what; the only important concept that I want you to remember is tell your doctor immediately if you start having diarrhea. One of my patients, for example, I told him at every visit that for any diarrhea he should call me and let me know. After two years of taking the drug he had totally forgotten even though I had told him at the last visit. By the time he called me he had been having diarrhea every day for two weeks. That shouldn’t happen. It’s very important that you communicate with your doctor immediately because the longer that you wait the harder it is for us to control it, and you might need to be hospitalized. So it’s better to start therapy with steroids sooner, once infection has been ruled out.

Another important side effect that is different between the two drugs is atrial fibrillation. Ibrutinib treated patients can get atrial fibrillation in about five to ten percent of the cases. We don’t understand why this happens. Still, we think this may be an after-effect of the drug. If you start feeling short of breath, palpitations, your heart racing, difficulty walking upstairs or any other new symptoms that are affecting your heart and your well-being, tell your doctor because you may have a new arrhythmia. With that, if you have enough risk factors your doctor or cardiology doctor may choose to start you on a drug called warfarin or Coumadin. That’s when the problem starts for patients with ibrutinib. Ibrutinib in some patients can cause bleeding. Most of the time it’s a very mild bleeding, meaning only bleeding in the nose, bleeding when you pee, bleeding when you move your bowels, very minimal or cosmetic bleeding on the skin. But in a minority of cases you can have severe bleeding, including bleeding in the head. It happens extremely rarely, and I can count the patients that I have seen with that, but it can be devastating. If you, at any moment when you are taking ibrutinib, have any blurry vision, headache that doesn’t go away or any new neurological findings that are totally new, you have to go immediately to the ER or call your doctor because of that potential rare side effect.

Idelalisib, on the other hand, does not have that side effect of bleeding events. It can have other side effects and those include a black box warning. Pneumonitis, which is an inflammation of the lungs so bad that you can actually have very difficult breathing, so you might need to be intubated if it gets that severe. You can develop fibrosis of the lungs if it’s untreated. It is very important to tell your doctor if you are having difficulty breathing. It’s very rare, but it can happen, and the doctors and the patients need to know of this side effect.

The other side effect that is common, but it’s not significant enough to make you feel something, it’s more of a clinical, laboratory finding, is a condition known as transaminitis, where your liver function enzymes change. They can go very, very high just from drug toxicity. The therapy for that is you stop the drug, give the liver time to recover and after the recovery time you can reintroduce the drug at a lower dose and see if your liver tolerates. Sometimes it’s possible and sometimes it’s not, it depends on the patient. But the liver toxicities can go and be very high for anyone, and scary for anyone, particularly one who is very young and particularly if they’ve never had any prior chemotherapy. That’s the reason why I ask my patients to come once a week or at least once every two weeks for the first two months, because the liver function abnormalities can happen, usually without them having any symptoms. That’s why I ask my patients to please abstain from drinking alcohol or using any other natural tea or therapies that we may not know if they have any interaction because they are metabolized by the liver, for at least the first two months until we see how they tolerate.

Those are the main differences in therapeutic safety and toxicity profile between ibrutinib and idelalisib. Last but not least, the other new drug recently approved, obinutuzumab, third-generation monoclonal antibody against CD20. That one has the main side effect of infusion reactions, so you have to tell your doctor immediately as soon as you’re having an infusion reaction, because the infusion reaction is much more severe than rituximab. You need to intervene much faster. Your blood pressure can drop or can go really high or your heart can start racing. If that happens you need to tell them so that they can institute therapies such as steroids and whatever is needed to control the infusion reaction. The other possible side effect is low platelets, so I keep an eye on the platelets to make sure they don’t go too low, and neutrophils can drop. If your doctor feels it appropriate, they might give you some antibiotics for prophylaxis or a shot to boost your white blood cell count.  

 

 


 

 

 


Comments are closed.

Ask Us, Q&A
Blood Cancers Expert Content

Archives

Archives

Share
download as a pdf file Download PDF of this page

GRACE Cancer Video Library - Lung Cancer Videos

 

2015_Immunotherapy_Forum_Videos

 

2015 Acquired Resistance in Lung Cancer Patient Forum Videos

Share
download as a pdf file Download PDF of this page

Join the GRACE Faculty

Lung/Thoracic Cancer Blog
Breast Cancer Blog
Pancreatic Cancer Blog
Kidney Cancer Blog
Bladder Cancer Blog
Head/Neck Cancer Blog
Blood Cancers Blog
Share
download as a pdf file Download PDF of this page

Subscribe to the GRACEcast Podcast on iTunes

Share
download as a pdf file Download PDF of this page

Email Newsletter icon, E-mail Newsletter icon, Email List icon, E-mail List icon

Subscribe to
GRACE Notes
   (Free Newsletter)

Recent Comments

    Other Resources

    Share
    download as a pdf file Download PDF of this page

    ClinicalTrials.gov


    Biomedical Learning Institute

    peerview_institute_logo_243